Tardive Dyskinesia in Older Persons Taking Antipsychotics

Neuropsychiatr Dis Treat. 2021 Oct 14;17:3127-3134. doi: 10.2147/NDT.S328301. eCollection 2021.

Abstract

Tardive dyskinesia (TD) is a hyperkinetic movement disorder caused by the use of dopamine receptor-blocking agents (DRBAs), a category of medications that includes first- and second-generation antipsychotics (APs) and agents such as metoclopramide that are used for the treatment of nausea and gastrointestinal dysmotility. While TD can affect people of all ages, older age is associated with increased risk of TD and also with the emergence of TD occurring after shorter treatment durations and lower dosages of DRBAs. TD is characterized by involuntary movements that include the face, limbs, and trunk, and is associated with increased comorbidities, social stigmatization, and impaired physical and mental health. Once present, TD tends to persist despite AP dose adjustment or discontinuation. Even with the use of US Food and Drug Administration (FDA)-approved medications for TD, symptoms may persist. Because the leading hypothesis for the pathophysiology of TD has been dysregulation of dopamine transmission due to treatment with DRBAs, APs that avoid postsynaptic dopamine receptor blockade may provide an alternative therapeutic approach for patients who require an AP. In this review, we discuss the risks, burdens, prevention, and management of TD, with a focus on older people.

Keywords: age; antipsychotic medications; tardive dyskinesia.

Publication types

  • Review

Grant support

Acadia Pharmaceuticals Inc., San Diego, CA, provided funding for medical writing and editorial support in the development of this manuscript.